Discussions that mention valium

Anxiety board


Quote from tnmomofive:
I agree with Mj i think that is a good theory too it makes sense to me.
what my doctor told me was that it is not physicaly addictive so basicaly you shouldnt just keep taking for some kind of "high". she also told me anything i feel comming off of it is from the anxiety itself and not the benzo.To be honest though I didnt feel anything weaning off of it .We are all different though and I have been told by some others they did feel things.I just think chances are what they felt was actualy the anxiety they had all along and not from the med itself.
now some anti depressants are a whole nother story those do cause withdrawl symptoms not all and not for everyone though. paxil had me a mess weaning off and i went real slow too. zoloft i was fine weaning off and also prozac i was fine weaning off.


take care


What your doc said isn't necessarily true but that belief is why there is a doubt about withdrawal symptoms from these drugs....if it is always assumed the symptoms are returning of anxiety then the "records" will show false "facts" of no withdrawals.

I know of a guy who took Valium, another benzo like Xanax, who developed severe anxiety and insomnia upon discontinuing his normal dose after only 2 months on it. Your doc would be perplexed on this one because it couldn't have been "returning" anxiety because he was only on the Valium for it's muscle relaxing properties.....he was a bodybuilder who had hurt his back! He had no prior condition of anxiety or sleep problems. Yet his withdrawal symptoms persisted for a whole year...so yeah, these drugs are capiable of withdrawals alright.

But to develop addiction, actually, it really depends on the person, the dosage, how often it is taken, of times it is taken, and the drug itself since benzos are all different in potentcy. ANd then, it's not really addiction but instead physical dependancy on the drug. Addiction itself has to include compulsive drug-seeking behaviors and other criteria to actually be pegged "addiction".

It's true, smaller doses, shorter time spans of taking the drug and the periodic "as needed" dosing can help prevent withdrawals in some people. Some people's brain's are also slow to develop certain adverse effects like downregulation and tolerance. Those can also be dose/drug/time related.

So between that and real withdrawal symptoms being re-labeled as returning anxiety, no wonder there are such small statistics on the very real occurance of the creation of the "accidental addict" to benzodiazepine type drugs.

The free online Ashton Manual has more information.
Quote from mjewell:
The Ashton Manual can be kind of scary, I do think it is a good reference, but should be taken with a grain of salt as most of the patients Ashton worked with were people who had been on very large doses of benzos for several years. From what I have read on these boards, most people take anywhere from .25 to 1 mg maybe a couple times a day if that. That's not to say those people couldn't develop problems eventually, but just wanted to point that out. By the way, I didn't see alprazolam (Xanax) as one of the drugs in her withdrawal study :confused:


Yeah, a bit scary indeed. Yes, she worked with people on what was accepted dosages back then that ended up too high but alot of people today also can get into problems even on accepted "theraputic" doses.....I was one of those people.

I ended up being the one who told my doctor I didn't want higher dosage he was ready to give me as I finally recognized myself the emergence of tolerance withdrawals while on Ativan (another benzo like Xanax) so I weaned myself off (a bit too quickly) although he seemed oblivious to it all, even stating I had no dependancy at that dosage (or physical addiction if you will). Well, I did and weaning off that garbage was the best thing I ever did. And to think, it all started as a domino effect of medications.....codiene for a cold lead to reaction which lead to benzo prescriptions and even a short stint on an AD.

I had no previous history of depression, anxiety or sleep problems intil stepping onto the drug merry-go-round. Now a few years off of the drugs I still have some lingering sleep issues along with some minor nerve/head symptoms but it seems I am still noticing gradual improvements in those areas even now so I feel I am still recovering and winning the game ("benzo protracted withdrawal syndrome" should be re-named "benzo protracted RECOVERY syndrome" IMHO).

I sure as heck am worlds better than I was while still on the stuff; I was in the hospital ER ever other week it seemed during that time which was futile since they couldn't do anything about it.

I've got my health and sanity back after almost losing it all, so I guess you could say I'm not a big fan of these psych drugs.

I think in emergency situations they can be valuable drugs but other than that I wouldn't recommend them along with your daily vitamin as a way of life.

Above all I wouldn't take them daily; I think as-needed dosing helps prevent some problems such as dependancy.

Also, common sense. Just because a dosage is considered low isn't the only consideration. It's like some people have high/low tolerance to things like alcohol in general, same with drugs. Larger people need more of a drug than smaller people but they don't seem to factor that part in. So if you are a smaller person, perhaps using a smaller portion of the dosage your doc gives you might be smarter, etc.

Just use benzos as last resort; and then be very cautious, the pills look small but pack a punch....I heard one doctor admit that 2 mgs. Ativan was like 20mgs. valium which was like 4 oz. of pure gin, etc.